Texas, 2010

Hail and Damaging Wind in Texas, September 9, 2010

September 9, 2010 · NWS MAF · 2 events in 1 county or zone

An unstable air-mass was in place across the area this day, with hot temperatures and plentiful moisture. A shortwave trough moved through the area initiating thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unstable air-mass was in place across the area this day, with hot temperatures and plentiful moisture. A shortwave trough moved through the area initiating thunderstorm development. These storms went on to produce severe hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 9, 4:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 9, 4:51 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT THU SEP 9 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

WV IMAGERY SHOWS A FAIRLY IMPRESSIVE SHORTWAVE MOVING THRU THE AREA
IN SW FLOW ALOFT...W/CONVECTION DEVELOPING ON THE STOCKTON PLATEAU
AND MOVING NE.  THIS WILL RESULT IN A CHANCE OF EARLY EVENING
CONVECTION KMAF/KFST...DURING WHICH VSBYS MAY BRIEFLY DROP TO MVFR
IN HEAVIER DOWNPOURS.  OTHERWISE...VFR CONDITIONS WILL PREVAIL NEXT
24 HRS.  LEESIDE TROUGHING AHEAD OF UPPER TROUGH OVER ID WILL VEER
SFC WINDS TO SW-W OVERNIGHT AND FRIDAY...AND LOW CLOUD DEVELOPMENT
OVERNIGHT IS NOT ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT THU SEP 9 2010/

DISCUSSION...
MORNING UPPER AIR OBSERVATIONS ALONG WITH EARLY AFTERNOON WATER
VAPOR IMAGERY SHOWS SOUTHWEST FLOW ALOFT FOR THE WEST TEXAS AND
SOUTHEAST NEW MEXICO AREA. THE WATER VAPOR LOOP ALSO SHOWS AN
EMBEDDED SHORTWAVE TROUGH CURRENTLY MOVING THROUGH THE TRANS PECOS
REGION WITH ADDITIONAL SHORTWAVES UPSTREAM ACROSS NORTHERN MEXICO.

LOW-LEVEL MOISTURE HAS GENERALLY REMAINED IN PLACE THIS
AFTERNOON...ALTHOUGH WE HAVE SEEN A SLIGHT DECREASE IN DEW POINTS
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WITH
A TRANSITION TO SOUTHWESTERLY WINDS. TEMPERATURES WILL CONTINUE TO
CLIMB INTO THE 90S ACROSS THE PLAINS WITH 80S IN THE MOUNTAINS...
THUS WE EXPECT AND INCREASE IN SBCAPES THIS AFTERNOON. 0-6KM BULK
SHEAR VECTORS ARE FAIRLY WEAK TODAY WITH THE LATEST LAPS INDICATING
20KTS ACROSS THE TRANS PECOS. THE NAM12 SUGGESTS AROUND 25KTS OF
BULK SHEAR IS POSSIBLE LATE THIS AFTERNOON AND EVENING...THUS A
STRONG STORM OR TWO REMAINS POSSIBLE. THE MAIN CONCERNS WILL BE
GUSTY WINDS AND BRIEF HEAVY RAINFALL. THE HAIL THREAT SHOULD BE
FAIRLY LIMITED GIVEN MOIST CONDITIONS AND HIGH FREEZING LEVEL AND
WET BULB ZERO HEIGHTS. WE HAVE CONTINUED TO MENTION THE ABOVE
CONCERNS IN THE LATEST HAZARDOUS WEATHER OUTLOOK. WE HAVE ALSO
INCREASED RAIN CHANCES ACROSS THE TRANS PECOS REGION OF SOUTHWEST
TEXAS FOR THIS AFTERNOON AND EVENING. CURRENT TRENDS ALONG WITH THE
LATEST 4KM WRF/NMM SUGGEST SCATTERED CONVECTION WILL OCCUR. ON
FRIDAY...THE SOUTHWEST FLOW ALOFT WILL TRANSITION TO MORE OF A
WESTERLY DIRECTION AS AN UPPER TROUGH MOVES ACROSS THE CENTRAL
PLAINS. THIS WILL LEAD TO VEERING FLOW IN THE LOW-LEVELS...THUS A
DECREASE IN LOW-LEVEL MOISTURE IS EXPECTED ACROSS THE UPPER TRANS
PECOS...SOUTHEAST NEW MEXICO PLAINS AND NORTHWESTERN PERMIAN BASIN.
A MODEST INCREASE IN THE FLOW ALOFT WILL LEAD TO SLIGHTLY BETTER
0-6KM BULK SHEAR VECTORS. THUS...A STRONG TO POSSIBLY SEVERE STORM
OR TWO REMAINS POSSIBLE ACROSS THE LOWER TRANS PECOS AND PERMIAN
BASIN FRIDAY AFTERNOON AND EVENING. WESTERLY FLOW ALOFT REMAINS
INTACT ON SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTH. THE
MODELS WEAKEN THIS BOUNDARY AS IT MOVES SOUTH ON SATURDAY...BUT DO
MANAGE TO DEVELOP CONVECTION ACROSS THE PERMIAN BASIN AND WEST
CENTRAL TEXAS DURING THE AFTERNOON AND EVENING. THE FRONT SHOULD
BEGIN TO DISSIPATE ON SUNDAY...BUT THE LATEST MODEL DATA DOES SHOW
CONVECTION ALONG THE REMNANT BOUNDARY ON SUNDAY. WE HAVE OPTED TO
INCREASE AND EXPAND PRECIPITATION CHANCES ACROSS MOST AREAS ON
SATURDAY AND SUNDAY.

FOR THE UPCOMING WORK WEEK...THE MEDIUM RANGE MODELS AGREE IN
SHOWING THE SUBTROPICAL RIDGE CENTERED OVER THE SOUTHERN HALF OF
TEXAS. THIS PATTERN WILL KEEP MOST AREAS DRY...EXCEPT POSSIBLY THE
GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO...WHERE A
MID-LEVEL THETA-E RIDGE AXIS WILL RESIDE. THIS WILL TRANSLATE INTO
ABOVE NORMAL TEMPERATURES FOR MOST AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Sep 9, 12:44 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT THU SEP 9 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT THU SEP 9 2010 /1244 PM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
EVENING FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWESTWARD TO THE
BIG BEND REGION.  SOME OF THESE STORMS COULD BE STRONG...IF NOT
SEVERE.  GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 9, 3:50 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT THU SEP 9 2010

TXZ075-092215-
PECOS-
450 PM CDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 450 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Sep 9, 4:23 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT THU SEP 9 2010

TXZ075-082-092245-
PECOS-TERRELL-
523 PM CDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 545
PM CDT...

A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 55 MPH WAS
LOCATED OVER CENTRAL PECOS COUNTY AT 521 PM CDT...MOVING SOUTH AT 5
MPH. THE STRONGEST PART OF THIS STORM IS 20 MILES SOUTHEAST OF FORT
STOCKTON BETWEEN INTERSTATE 10 AND HIGHWAY 285. HEAVY RAIN PRODUCING
LOCALIZED FLOODING PROBLEMS WILL ALSO BE POSSIBLE.
Special weather statement, Sep 9, 4:34 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT THU SEP 9 2010

TXZ067-068-092300-
WARD-CRANE-
534 PM CDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CRANE AND EASTERN WARD COUNTIES UNTIL 600 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED 11 MILES SOUTH OF
MONAHANS SANDHILLS STATE PARK AT 534 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
September 9, 6:10 PM CST to 6:20 PM CST
Where
Dawson County, 4.28 mi SE of Lamesa to 4.9 mi SSE of Lamesa Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.681, -101.905

Significant wind damage was observed within an area 5 miles southeast of Lamesa. Several power poles were knocked over and damaged, trees were uprooted, a large barn and carport were destroyed, and a center pivot irrigation system was flipped over.

Hail, Dawson

When
September 9, 6:10 PM CST to 6:12 PM CST
Where
Dawson County, 4.52 mi SE of Lamesa
Measured
1 in hail
Reported by
Public
Coordinates
32.680, -101.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259773, 261251.